Louisiana, 2003

Tornadoes and Tropical Storm in Louisiana, June 30, 2003

June 30, 2003 · NWS LIX · 38 events in 20 counties and zones

17 tropical storm, 12 storm surge/tide, 6 flash flood, 3 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
4
Property damage
$41 million
Crop damage
None recorded
Events
38

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jun 30, 2:05 AM CST, 3 hours 55 minutes earlier.

Area forecast discussion, Jun 30, 2:05 AM CST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
305 AM CDT MON JUN 30 2003

MUCH OF THE SHORT TERM FORECAST IS NOW GUIDED BY GUIDANCE FROM NHC
AND HPC AS TROPICAL STORM BILL CONTINUES TO TRACK TOWARD THE
LOUISIANA COAST. REFER TO THE LATEST ADVISORIES FROM NHC AS WELL AS
HURRICANE LOCAL ACTION STATEMENTS ISSUED FROM THIS OFFICE FOR THE
LATEST INFORMATION REGARDING THE PROGRESS OF BILL.

BY LATE TUE...MUCH OF THE ENERGY ASSOCIATED WITH BILL SHOULD BE IN
THE NORTHERN HALF OF THE LOWER MISSISSIPPI VALLEY. SOUTHERLY FLOW
THOUGH SHOULD CONTINUE OVER THE AREA FOR THE NEXT SEVERAL DAYS WHICH
SHOULD ALLOW SOME GULF MOISTURE TO CONTINUE MOVING OVER THE REGION.
IN THE UPPER LEVELS...A FAIRLY WEAK TROUGH SHOULD EXPAND OVER THE
SOUTHEAST STATES WHILE A RIDGE BUILDS OVER THE SOUTHWEST. THIS
SHOULD ALLOW WEAK EMBEDDED UPPER DISTURBANCES TO TRAVERSE THROUGH
THE REGION AROUND THE BASE OF THE TROUGH. THIS COUPLED WITH SOME
PERSISTENT MOISTURE DEPTH SHOULD AMOUNT TO A CHANCE OF RAIN
CONTINUING THROUGH MUCH OF THE WORK WEEK.

PRELIM NUMBERS...

MCB 081/073/086/074 +973  BTR 083/074/086/074 +973
MSY 083/078/087/077 +973  GPT 080/077/085/076 +973

.NEW...TROPICAL STORM WARNING PQL TO ATCHAFALAYA RIVER INCLUDING
LAKES PONTCHARTRAIN AND MAUREPAS
LA...FLASH FLOOD WATCH FOR LAZ034>040-046>050-056>070.
MS...FLASH FLOOD WATCH FOR MSZ068>071-077-080>082.

09
Hazardous weather outlook, Jun 30, 4:25 AM CST, 1 hour 35 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-301630-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
525 AM CDT MON JUN 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND
EXTREME SOUTHWEST AND COASTAL MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

...A TROPICAL STORM WARNING IS IN EFFECT...
...A FLASH FLOOD WATCH IS IN EFFECT...

TROPICAL STORM BILL CONTINUES TO MOVE NORTH TOWARD THE CENTRAL
LOUISIANA COAST. REFER TO THE LATEST ADVISORIES ISSUED BY THE
NATIONAL HURRICANE CENTER AS WELL AS HURRICANE LOCAL ACTION
STATEMENTS ISSUED BY THIS OFFICE FOR THE LATEST INFORMATION
REGARDING THIS STORM.

.DAYS TWO THROUGH SEVEN...

THE REMNANTS OF TROPICAL STORM BILL ARE EXPECTED TO MOVE ACROSS
NORTHERN MISSISSIPPI ON TUESDAY. HOWEVER...NUMEROUS SHOWERS AND
THUNDERSTORMS ARE STILL EXPECTED ACROSS SOUTHEAST LOUISIANA AND
SOUTH MISSISSIPPI THROUGH MUCH OF TUESDAY. THIS ACTIVITY IS
EXPECTED TO SLOWLY DIMINISH TUESDAY NIGHT.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE THEN EXPECTED
WEDNESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
REQUESTED AT THIS TIME.

In the hours before

Local storm report, Jun 30, 1:16 AM CST, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS, LA
216 AM CDT MON JUN 30 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0149 AM    NEW LKFRNT ARPT           LA   MARINE THUNDERSTORM WIND
06/30/03   ORLEANS                        MEASURED 35 KNOT GUST ON
                                          KNEW ASOS IN TROPICAL
                                          SQUALL.

RJR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 tropical storm, 12 storm surge/tide, 6 flash flood, 3 tornado. Local standard time, as filed.

Tropical Storm, Livingston

When
June 30, 6:00 AM CST to 11:59 PM CST
Where
Livingston forecast zone
Property damage
$2.0 million
Reported by
OTHER FEDERAL AGENCY

Tropical Storm, Lower Jefferson

When
June 30, 6:00 AM CST to 11:59 PM CST
Where
Lower Jefferson forecast zone
Property damage
$2.0 million
Reported by
OTHER FEDERAL AGENCY

Tropical Storm, Lower Lafourche

When
June 30, 6:00 AM CST to 11:59 PM CST
Where
Lower Lafourche forecast zone
Property damage
$2.0 million
Reported by
OTHER FEDERAL AGENCY

Tropical Storm, Lower Plaquemines

When
June 30, 6:00 AM CST to 11:59 PM CST
Where
Lower Plaquemines forecast zone
Property damage
$2.0 million
Reported by
OTHER FEDERAL AGENCY

Tropical Storm, Lower St. Bernard

When
June 30, 6:00 AM CST to 11:59 PM CST
Where
Lower St. Bernard forecast zone
Property damage
$2.0 million
Reported by
OTHER FEDERAL AGENCY
Coordinates
29.874, -89.824 (the zone’s center; the record gives no point)

Tropical Storm, Lower Terrebonne

When
June 30, 6:00 AM CST to 11:59 PM CST
Where
Lower Terrebonne forecast zone
Property damage
$2.0 million
Reported by
OTHER FEDERAL AGENCY

Tropical Storm, Orleans

When
June 30, 6:00 AM CST to 11:59 PM CST
Where
Orleans forecast zone
Property damage
$2.0 million
Reported by
OTHER FEDERAL AGENCY

Tropical Storm, St. Charles

When
June 30, 6:00 AM CST to 11:59 PM CST
Where
St. Charles forecast zone
Property damage
$2.0 million
Reported by
OTHER FEDERAL AGENCY

Tropical Storm, St. John the Baptist

When
June 30, 6:00 AM CST to 11:59 PM CST
Where
St. John the Baptist forecast zone
Property damage
$2.0 million
Reported by
OTHER FEDERAL AGENCY
Coordinates
30.127, -90.471 (the zone’s center; the record gives no point)

Tropical Storm, St. Tammany

When
June 30, 6:00 AM CST to 11:59 PM CST
Where
St. Tammany forecast zone
Property damage
$2.0 million
Reported by
OTHER FEDERAL AGENCY

Tropical Storm, Tangipahoa

When
June 30, 6:00 AM CST to 11:59 PM CST
Where
Tangipahoa forecast zone
Property damage
$2.0 million
Reported by
OTHER FEDERAL AGENCY
Coordinates
30.067, -90.567

Tropical Storm Bill developed in the southern Gulf of Mexico on Sunday, June 29, 2003, then moved steadily northward toward the Louisiana coast. Tropical Storm Bill moved into southeast Louisiana south of Houma around 2000CST on Monday, June 30, 2003 then moved north northeast across southeast Louisiana and at midnight was entering south Mississippi. The lowest pressure recorded in southeast Louisiana was 995.4 mb at the Louisiana Universities Marine Consortium (LUMCON) facility near Cocodrie. Storm surge of 3 to 5 feet above normal was common along the southeast Louisiana coast and Lake Pontchartrain. The maximum storm surge was 5.8 ft (datum NAVD88) at the LUMCON facility. Sustained winds of 35 to 45 mph were common across the area. The maximum one minute sustained wind was 48 kt (53 mph) at LUMCON and the maximum gust was 54 knots (62 mph) at the NWS automated wind gage at the north end of the Lake Pontchartrain Causeway in Mandeville. Storm total rainfall (approximately 48 hours) was 6 to 10 inches. The maximum measured rainfall was 10.16 inches at Folsom. Significant river flooding developed during the first five days of July as a result of the heavy rainfall and will be described in the July Storm Data. Three confirmed tornadoes touched down in southeast Louisiana. One of those tornadoes touched down near Reserve causing extensive damage to a private school and mobile home park. One woman and three small children were injured but fortunately, not seriously. The collective effects of Tropical Storm Bill in southeast Louisiana resulted in four injuries and approximately $44 million in property damage in the parishes of Jefferson, Livingston, Lafourche, Orleans, Plaquemine, St. Bernard, St. Charles, St. John the Baptist, St. Tammany, Tangiphahoa, and Washington. Specifically, the three tornadoes resulted in 4 injuries and an estimated $2 million in property damage; property damage from from the strong winds was estimated at 31 million, storm surge flooding along the coast and tidal lakes caused 4.0 million in damage and heavy rainfall, river flooding, and flash flooding caused $7 million in damage. Damage estimates are based on the Louisiana Insurance Department's estimate of $22 million in insured losses (included FEMA flood insurance claims) increased by a factor of two to account for uninsured losses.

Tropical Storm, Upper Jefferson

When
June 30, 6:00 AM CST to 11:59 PM CST
Where
Upper Jefferson forecast zone
Property damage
$2.0 million
Reported by
OTHER FEDERAL AGENCY

Tropical Storm, Upper Lafourche

When
June 30, 6:00 AM CST to 11:59 PM CST
Where
Upper Lafourche forecast zone
Property damage
$2.0 million
Reported by
OTHER FEDERAL AGENCY

Tropical Storm, Upper Plaquemines

When
June 30, 6:00 AM CST to 11:59 PM CST
Where
Upper Plaquemines forecast zone
Property damage
$2.0 million
Reported by
OTHER FEDERAL AGENCY

Tropical Storm, Upper St. Bernard

When
June 30, 6:00 AM CST to 11:59 PM CST
Where
Upper St. Bernard forecast zone
Property damage
$2.0 million
Reported by
OTHER FEDERAL AGENCY
Coordinates
29.874, -89.824 (the zone’s center; the record gives no point)

Tropical Storm, Upper Terrebonne

When
June 30, 6:00 AM CST to 11:59 PM CST
Where
Upper Terrebonne forecast zone
Property damage
$2.0 million
Reported by
OTHER FEDERAL AGENCY

Tropical Storm, Washington

When
June 30, 6:00 AM CST to 11:59 PM CST
Where
Washington forecast zone
Property damage
$2.0 million
Reported by
OTHER FEDERAL AGENCY
Coordinates
30.853, -90.040 (the zone’s center; the record gives no point)

Flash Flood, Jefferson

When
June 30, 10:00 AM CST to 1:00 PM CST
Where
Jefferson County, Countywide
Property damage
$130,000
Reported by
EMERGENCY MANAGER
Coordinates
29.681, -90.098 (the zone’s center; the record gives no point)

Flash Flood, Orleans

When
June 30, 10:00 AM CST to 1:00 PM CST
Where
Orleans County, Countywide
Property damage
$130,000
Reported by
EMERGENCY MANAGER
Coordinates
30.069, -89.928 (the zone’s center; the record gives no point)

Flash Flood, Plaquemines

When
June 30, 10:00 AM CST to 1:00 PM CST
Where
Plaquemines County, Countywide
Property damage
$130,000
Reported by
EMERGENCY MANAGER
Coordinates
29.544, -89.820 (the zone’s center; the record gives no point)

Flash Flood, St. Bernard

When
June 30, 10:00 AM CST to 1:00 PM CST
Where
St. Bernard County, Countywide
Property damage
$130,000
Reported by
EMERGENCY MANAGER
Coordinates
29.874, -89.824 (the zone’s center; the record gives no point)

Tornado, St. Bernard

When
June 30, 11:00 AM CST
Where
St. Bernard County, Delacroix
Rating
F0
Path length
0.2 mi
Path width
30 yd
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
29.874, -89.824 (the zone’s center; the record gives no point)

A tornado touched down destroying a boat house.

Tornado, St. John the Baptist

When
June 30, 11:10 AM CST
Where
St. John the Baptist County, Reserve
Rating
F1
Path length
0.2 mi
Path width
40 yd
Injuries
4 direct, 0 indirect
Property damage
$2.0 million
Reported by
NWS STORM SURVEY
Coordinates
30.127, -90.471 (the zone’s center; the record gives no point)

A tornado touched down briefly near Reserve striking a private high school and a mobile home park. Several buildings at the private school were damaged including on classroom building where one half of the building was completely demolished. Around 20 trailers were heavy damaged or destroyed. One mobile home was lifted into the air and deposited 30 yards away. One woman and three children inside the mobile home were injured, but fortunately not seriously. There were several eyewitnesses to the short lived tornado episode.

Tornado, Orleans

When
June 30, 11:45 AM CST
Where
Orleans County, Lake Catherine
Rating
F0
Path length
0.2 mi
Path width
30 yd
Property damage
$5,000
Reported by
BROADCAST MEDIA
Coordinates
30.069, -89.928 (the zone’s center; the record gives no point)

A weak tornado touched down in the Lake Catherine area tearing off portion of roof and damaging an auto.

Flash Flood, St. Tammany

When
June 30, 1:20 PM CST to 8:00 PM CST
Where
St. Tammany County, Countywide
Property damage
$500,000
Reported by
EMERGENCY MANAGER
Coordinates
30.409, -89.954 (the zone’s center; the record gives no point)

Rainbands from Tropical Storm Bill resulted in intense rainfall overwhelming drainage capacity. Roadways were severely flooded and some automobiles were flooded.

Storm Surge/Tide, Lower Jefferson

When
June 30, 2:00 PM CST to 11:30 PM CST
Where
Lower Jefferson forecast zone
Property damage
$750,000
Reported by
COASTAL OBSERVING STATION

Storm Surge/Tide, Lower Lafourche

When
June 30, 2:00 PM CST to 11:30 PM CST
Where
Lower Lafourche forecast zone
Property damage
$500,000
Reported by
COASTAL OBSERVING STATION

Storm Surge/Tide, Lower Plaquemines

When
June 30, 2:00 PM CST to 11:30 PM CST
Where
Lower Plaquemines forecast zone
Property damage
$500,000
Reported by
COASTAL OBSERVING STATION

Storm Surge/Tide, Lower St. Bernard

When
June 30, 2:00 PM CST to 11:30 PM CST
Where
Lower St. Bernard forecast zone
Property damage
$250,000
Reported by
COASTAL OBSERVING STATION
Coordinates
29.874, -89.824 (the zone’s center; the record gives no point)

Storm Surge/Tide, Lower Terrebonne

When
June 30, 2:00 PM CST to 11:30 PM CST
Where
Lower Terrebonne forecast zone
Property damage
$1.0 million
Reported by
COASTAL OBSERVING STATION

Storm Surge/Tide, Orleans

When
June 30, 2:00 PM CST to 11:30 PM CST
Where
Orleans forecast zone
Property damage
$100,000
Reported by
COASTAL OBSERVING STATION
Coordinates
29.750, -89.800

Storm Surge/Tide, St. Charles

When
June 30, 2:00 PM CST to 11:30 PM CST
Where
St. Charles forecast zone
Property damage
$100,000
Reported by
COASTAL OBSERVING STATION
Coordinates
30.133, -89.683

Storm Surge/Tide, St. John the Baptist

When
June 30, 2:00 PM CST to 11:30 PM CST
Where
St. John the Baptist forecast zone
Property damage
$100,000
Reported by
COASTAL OBSERVING STATION
Coordinates
30.127, -90.471 (the zone’s center; the record gives no point)

Storm Surge/Tide, St. Tammany

When
June 30, 2:00 PM CST to 11:30 PM CST
Where
St. Tammany forecast zone
Property damage
$500,000
Reported by
COASTAL OBSERVING STATION

Storm Surge/Tide, Tangipahoa

When
June 30, 2:00 PM CST to 11:30 PM CST
Where
Tangipahoa forecast zone
Property damage
$100,000
Reported by
COASTAL OBSERVING STATION

Tropical Storm Bill caused storm surge flooding of 3 to 5 feet above normal across coastal southeast Louisiana including Lake Pontchartrain. Representative peak tide gage readings included LUMCON near Cocodrie 5.8 ft (datum NAVD88), Grand Isle 3.12ft (datum MLLW), Mandeville 5.04 ft (datum NGVD). At Montegut, Terrebonne Parish, a levee that had not been fully repaired from damage sustained during Hurricane Lili was breached with many homes being flooded. Storm surge flooding occurred in areas outside of the hurricane protection system including; Grand Isle, lower portions of Lafourche, Terrebonne, St. Bernard and Plaquemines Parish. Though not severe, many roadways were flooded for a short period of time. Storm surge flooding also occurred along Lake Pontchatrain with roadways, and a few homes and businesses flooded from the Mandeville area to Slidell.

Storm Surge/Tide, Upper Jefferson

When
June 30, 2:00 PM CST to 11:30 PM CST
Where
Upper Jefferson forecast zone
Property damage
$100,000
Reported by
COASTAL OBSERVING STATION

Storm Surge/Tide, Upper Plaquemines

When
June 30, 2:00 PM CST to 11:30 PM CST
Where
Upper Plaquemines forecast zone
Property damage
$100,000
Reported by
COASTAL OBSERVING STATION

Flash Flood, Tangipahoa

When
June 30, 4:30 PM CST to 9:00 PM CST
Where
Tangipahoa County, South Portion
Reported by
NEWSPAPER
Coordinates
30.627, -90.406 (the zone’s center; the record gives no point)

What these are

Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Storm Surge/Tide
Water pushed ashore above the normal tide by a storm’s winds and low pressure.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2003Every state in 2003This day in weather historyThe tornado archive for Louisiana, 2003Warnings in Louisiana, June 2003The 2003 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5367655, 5367656, 5367657, 5367658, 5367659, 5367660, 5367661, 5367662, 5367663, 5367664, 5367941, 5367942, 5367943, 5367944, 5367945, 5367946, 5367947, 5366948, 5366949, 5366950, 5366951, 5367961, 5367948, 5366947, 5366952, 5367949, 5367950, 5367951, 5367952, 5367953, 5367954, 5367955, 5367956, 5367957, 5367958, 5367959, 5367960, 5366953.